MAUDE Adverse Event Report: ETHICON INC. PDS+ VIO 36IN 1 S/A CTB-1; SUTURE, SURGICAL, ABSORBABLE

ETHICON INC. PDS+ VIO 36IN 1 S/A CTB-1; SUTURE, SURGICAL, ABSORBABLE
Catalog Number PDPB347
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/04/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).A manufacturing record evaluation was performed for the finished device number, and no non-conformances were identified.Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.Additional information was requested and the following was obtained: what is meant by ""since the swage part was wet when the sales rep received it, it has been already discolored'- what was the swage part wet with and what is discolored? no further information is available.Anyway, this discoloration occurred after the needle breakage, thus, this is not the issue for which the hospital complained.Device return status/ follow up =>when we send the sample to you, we will let you know its return date and tracking number.No further information will be provided.
 
Event or Problem Description
It was reported that a patient underwent an unknown procedure on (b)(6) 2019 and suture was used.When holding the needle with a needle-holder, the needle was broken at the swage part.No broken pieces fell into the patient.Since the swage part was wet/ used, it has been already discolored.Further details are not provided.There were no adverse consequences to the patient.
 
Additional Manufacturer Narrative
(b)(4).Investigation summary: a suture needle was returned for evaluation.A fracture was observed at the suture attachment of the needle.The needle was received in two pieces, only one of the mating fracture surfaces was examined for this evaluation.A scanning electron microscope (sem) was used to examine the fracture surfaces and surrounding area of the needle.The fracture surfaces were examined in multiple locations in order to determine the fracture mode.The evaluation of (b)(4) revealed the fracture was composed of microvoid coalescence, which is evidence of a ductile overload failure.This was a ductile fracture.The manufacturing records were reviewed, and the manufacturing/packaging criteria were met prior to the release of this batch.The evidence of this examination indicates that the breakage occurred at the attachment area of the needle during use due to tensile overload.There is no evidence of any material flaw or defect that would cause premature failure.

Brand Name
PDS+ VIO 36IN 1 S/A CTB-1
Common Device Name
SUTURE, SURGICAL, ABSORBABLE
Manufacturer (Section D)
ETHICON INC.
p.o. box 151, route 22 west
somerville NJ 08876
MDR Report Key9269102
Report Number2210968-2019-89418
Device Sequence Number1927506
Product Code NEW
UDI-Device Identifier10705031048836
UDI-Public10705031048836
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K061037
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 10/08/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/31/2021
Device Catalogue NumberPDPB347
Device Lot NumberPBM015
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/05/2019
Initial Date Received by Manufacturer 10/08/2019
Supplement Date Received by Manufacturer12/05/2019
Initial Report FDA Received Date11/01/2019
Supplement Report FDA Received Date12/11/2019
Patient Sequence Number1